Mississippi, 2009

Flash Flooding and Damaging Winds in Mississippi, July 16, 2009

July 16, 2009 · NWS MEG · 8 events in 7 counties and zones

Southwest Tennessee and Northwest Mississippi. Some of storms became severe with damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over Northern Arkansas during the early morning hours of July 16th, 2009 and moved across Eastern Arkansas...Southwest Tennessee and Northwest Mississippi. Some of storms became severe with damaging winds and flash flooding. Another mesoscale convective system developed over Southern Arkansas during the evening of July 16th, 2009 and moved into Northern Mississippi. A couple of storms became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 5:27 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 5:27 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
627 AM CDT THU JUL 16 2009

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

THE SEVERE WEATHER AND HEAVY RAINFALL THREAT AS WELL AS HIGH HEAT
INDEX VALUES ARE THE MAIN FORECAST CONCERNS THIS MORNING.

CURRENTLY...SEVERAL COMPLEXES OF THUNDERSTORMS CONTINUE TO SLOWLY
MAKE THEIR WAY EAST-SOUTHEAST ACROSS NORTHERN ARKANSAS...THE
MISSOURI BOOTHEEL...AND WEST TENNESSEE EARLY THIS MORNING. THESE
STORMS HAVE PRODUCED VERY HEAVY RAINFALL AND CONTINUOUS CLOUD TO
GROUND LIGHTNING SO FAR. HAVE NOT RECEIVED ANY SEVERE WIND
REPORTS...HOWEVER THINK THIS IS PROBABLY DUE TO THE FACT THAT ITS
OCCURRING IN THE MIDDLE OF THE NIGHT. THESE COMPLEXES OF
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHEASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE THIS MORNING
WHICH CORRESPONDS WELL WITH THE HIGHEST POPS TODAY. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY WITH THE MAIN THREATS
BEING DAMAGING WINDS AND FLASH FLOODING.

NOT VERY CONFIDENT ON WHAT EFFECT THESE COMPLEXES WILL HAVE ON
TEMPERATURES ACROSS EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI. IF
THESE AREAS REMAIN RAINFREE THIS MORNING...HEAT INDEX VALUES WILL
EASILY REACH ABOVE 105 DEGREES AGAIN THIS AFTERNOON. DECIDED TO GO
AHEAD AND PLAY IT SAFE AND ISSUE A HEAT ADVISORY FOR AREAS SOUTH
OF A LINE FROM MARIANNA ARKANSAS TO PONTOTOC MISSISSIPPI. THIS
ADVISORY CAN EASILY BE CANCELLED LATER TODAY IF IT LOOKS LIKE
CONVECTION AND CLOUD COVER PUTS A LID ON TEMPERATURES.

ANOTHER COMPLEX OF THUNDERSTORMS CAN BE EXPECTED EARLY FRIDAY
MORNING AND CONTINUING THROUGH THE DAY AS AN UPPER TROUGH MOVES
INTO THE REGION. ONCE AGAIN STRONG TO SEVERE THUNDERSTORMS
BRINGING DAMAGING WINDS AND HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE MIDSOUTH ON FRIDAY. HEAT ADVISORIES WILL NOT BE NEEDED ON
FRIDAY AS RELATIVELY COOLER TEMPERATURES ARE EXPECTED WITH AMPLE
CLOUD COVER AND CONVECTION AROUND.

COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FRIDAY NIGHT BRINGING
MUCH COOLER AND DRIER AIR TO THE REGION. MODELS CONTINUE TO
ADVERTISE A VERY PLEASANT WEEKEND FOR THE MIDDLE OF JULY AS
TEMPERATURES WILL BE IN THE LOW TO MID 80S FOR HIGHS AND IN THE
50S FOR LOWS. HIGH PRESSURE WILL CONTINUE OVER THE FORECAST AREA
ON MONDAY AS TEMPERATURES SLOWLY MODERATE BUT STILL BELOW NORMAL.
THE GFS AND ECMWF SOMEWHAT DISAGREE DURING THE TUESDAY THROUGH
THURSDAY TIME FRAME AS THE ECMWF BRINGS RAIN BACK INTO THE
FORECAST. FOR NOW...KEPT THE EXTENDED PORTION OF THE FORECAST DRY
WITH TEMPERATURES RETURNING TO SEASONAL NORMALS BY MID WEEK.

KNS

&&

.AVIATION...

12Z TAFS

A LARGE COMPLEX OF TSRA/SHRA CONTINUES TO AFFECT KJBR AND KMEM
CURRENTLY AND WILL EVENTUALLY MOVE ACROSS KMKL AND KTUP TAF
LOCATIONS BY 14-15Z. BRIEF GUSTY WINDS AS WELL AS BRIEF MVFR/IFR
CEILINGS AND VISIBILITIES WILL BE POSSIBLE WITH ANY TSRA/SHRA.
AFTER 20Z...BULK OF TSRA/SHRA WILL MOVE OUT OF THE AREA BUT NOT
CONFIDENT ON WHEN THE NEXT DEVELOPMENT OF TSRA/SHRA WILL OCCUR
OVER THE AREA SO CONTINUED WITH VCTS/CB. SURFACE WINDS WILL BE
LIGHT AND VARIABLE FOR THE MOST PART WITH BRIEF GUSTY WINDS NEAR
TSRA.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  75  88  65 /  90  50  70  10
MKL  87  70  87  58 /  90  40  60  10
JBR  88  71  87  62 /  90  50  50  10
TUP  93  72  88  64 /  80  40  80  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LEE AR-PHILLIPS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN-CHICKASAW-
     COAHOMA-LAFAYETTE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...NONE.
&&
Hazardous weather outlook, Jul 16, 3:14 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT THU JUL 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
414 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY FOR THE
ENTIRE MIDSOUTH. DAMAGING WINDS UP TO 60 MPH ARE THE MAIN HAZARD.
FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF
NICKELS...AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES CAUSING
FLASH FLOODING ARE POSSIBLE AS WELL.

HEAT INDEX READINGS WILL CLIMB TO BETWEEN 105 AND 108 DEGREES
ACROSS AREAS SOUTH OF A LINE FROM MARIANNA ARKANSAS TO
PONTOTOC MISSISSIPPI. A HEAT ADVISORY IS IN EFFECT FOR THESE AREAS
IN EASTERN ARKANSAS AND NORTH MISSISSIPPI THROUGH 700 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS
SEVERAL COMPLEXES OF THUNDERSTORMS MOVE ACROSS THE MIDSOUTH. THE
MAIN HAZARDS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY ACROSS THE ENTIRE
MIDSOUTH. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON FRIDAY.

KNS

In the hours before

Local storm report, Jul 16, 4:15 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     5 SE RIPLEY             35.69N 89.47W
07/16/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            2 LARGE TREES DOWN

0514 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
            IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS

&&

DSV
Local storm report, Jul 16, 4:29 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
529 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     5 SE RIPLEY             35.69N 89.47W
07/16/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            2 LARGE TREES DOWN

0514 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
            IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS

0524 AM     FLASH FLOOD      CORINTH                 34.94N 88.52W
07/16/2009                   ALCORN             MS   LAW ENFORCEMENT

            LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
            OF CORNING

&&

DSV
Local storm report, Jul 16, 4:31 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     5 SE RIPLEY             35.69N 89.47W
07/16/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            2 LARGE TREES DOWN

0514 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
            IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS

0524 AM     FLASH FLOOD      CORNING                 36.41N 90.59W
07/16/2009                   CLAY               AR   LAW ENFORCEMENT

            LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
            OF CORNING

&&

DSV
Local storm report, Jul 16, 4:45 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
545 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     5 SE RIPLEY             35.69N 89.47W
07/16/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            2 LARGE TREES DOWN

0511 AM     FLASH FLOOD      16 W HENNING            35.67N 89.86W
07/16/2009                   LAUDERDALE         TN   PUBLIC

            LOCALIZED FLOODING IN LOW LYING AREAS SOUTH OF GOLDDUST

0514 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
            IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS

0524 AM     FLASH FLOOD      CORNING                 36.41N 90.59W
07/16/2009                   CLAY               AR   LAW ENFORCEMENT

            LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
            OF CORNING

&&

DSV
Local storm report, Jul 16, 5:43 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
643 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     5 SE RIPLEY             35.69N 89.47W
07/16/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            2 LARGE TREES DOWN

0511 AM     FLASH FLOOD      16 W HENNING            35.67N 89.86W
07/16/2009                   LAUDERDALE         TN   PUBLIC

            LOCALIZED FLOODING IN LOW LYING AREAS SOUTH OF GOLDDUST

0514 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
            IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS

0524 AM     FLASH FLOOD      CORNING                 36.41N 90.59W
07/16/2009                   CLAY               AR   LAW ENFORCEMENT

            LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
            OF CORNING

0632 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            MISSIPPI COUNTY DISPATCH REPORTS THAT A COUPLE COUNTY
            EMPLOYEES UNABLE TO LEAVE THEIR HOUSES IN OSCEOLA DUE TO
            FLOODING AND +TSRA AS OF 632 AM CDT

&&

DSV
Local storm report, Jul 16, 6:28 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
728 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     5 SE RIPLEY             35.69N 89.47W
07/16/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            2 LARGE TREES DOWN

0225 AM     TSTM WND DMG     OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            TREES DOWN IN OSCEOLA.

0511 AM     FLASH FLOOD      16 W HENNING            35.67N 89.86W
07/16/2009                   LAUDERDALE         TN   PUBLIC

            LOCALIZED FLOODING IN LOW LYING AREAS SOUTH OF GOLDDUST

0514 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
            IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS

0524 AM     FLASH FLOOD      CORNING                 36.41N 90.59W
07/16/2009                   CLAY               AR   LAW ENFORCEMENT

            LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
            OF CORNING

0632 AM     FLASH FLOOD      OSCEOLA                 35.70N 89.99W
07/16/2009                   MISSISSIPPI        AR   LAW ENFORCEMENT

            MISSIPPI COUNTY DISPATCH REPORTS THAT A COUPLE COUNTY
            EMPLOYEES UNABLE TO LEAVE THEIR HOUSES IN OSCEOLA DUE TO
            FLOODING AND +TSRA AS OF 632 AM CDT

&&

CCD

The radar

The Memphis radar (KNQA), 44 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
July 16, 6:50 AM CST to 8:50 AM CST
Where
De Soto County, 1.53 mi SSW of Olive Branch to 1.64 mi S of Olive Branch
Cause
Heavy Rain
Reported by
Public
Coordinates
34.949, -89.828

Heavy rain produced flash flooding in Olive Branch. Blocker and Sandidge Streets were flooded near the Olive Branch High School.

Thunderstorm Wind, Tate

When
July 16, 7:00 AM CST to 7:05 AM CST
Where
Tate County, 1.07 mi W of Senatobia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.618, -89.969

Winds were estimated at 60 mph in Senatobia.

Flash Flood, De Soto

When
July 16, 7:00 AM CST to 8:30 AM CST
Where
De Soto County, South Haven to 2.51 mi NW of Aldens
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.970, -90.030

Heavy rain produced flash flooding in Southaven. Tchulahoma Road and Bent Road was closed due to the flood water.

Thunderstorm Wind, Lafayette

When
July 16, 7:43 AM CST to 7:48 AM CST
Where
Lafayette County, Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.370, -89.520

Winds were estimated at 60 mph in Oxford.

Thunderstorm Wind, Pontotoc

When
July 16, 8:12 AM CST to 8:17 AM CST
Where
Pontotoc County, 1.2 mi SW of Thaxton to 0.85 mi S of Thaxton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.308, -89.185

Straight line winds knocked down several trees in Thaxton.

Flash Flood, Panola

When
July 16, 8:20 AM CST to 9:15 AM CST
Where
Panola County, Batesville to 0.63 mi S of Batesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.320, -89.950

Heavy rain produced flash flooding in Batesville. Several streets were flooded.

Thunderstorm Wind, Tallahatchie

When
July 16, 9:00 PM CST to 9:05 PM CST
Where
Tallahatchie County, 0.44 mi SSW of Tutwiler
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.014, -90.433

Winds were estimated at 60 mph in Tutwiler.

Thunderstorm Wind, Yalobusha

When
July 16, 9:59 PM CST to 10:04 PM CST
Where
Yalobusha County, 0.94 mi S of Water Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.157, -89.631

Straight line winds knocked down several trees in Water Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189104, 189091, 191224, 189093, 189095, 189105, 189113, 189114.